Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2018, 3:36 PM CDT for Dickey County, Logan County, McIntosh County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 3:36 PM CDT (20:36 UTC)
- Expired
- May 17, 2018, 4:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickey County, ND, Logan County, ND, McIntosh County, ND
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:45 PM CDT | HAIL 1.75 | 3 S Ashley, ND | MOSTLY DIME AND NICKEL WITH A FEW GOLFBALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538
WUUS53 KBIS 172036
SVRBIS
NDC021-047-051-172130-
/O.NEW.KBIS.SV.W.0004.180517T2036Z-180517T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
336 PM CDT THU MAY 17 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western Dickey County in southeastern North Dakota...
Southeastern Logan County in southeastern North Dakota...
McIntosh County in southeastern North Dakota...
* Until 430 PM CDT
* At 335 PM CDT, a severe thunderstorm was located 6 miles southeast
of Venturia, or 6 miles southwest of Ashley, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Ashley around 350 PM CDT.
Other locations impacted by this severe thunderstorm include
Fredonia, Danzig and Green Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4636 9974 4642 9904 4629 9904 4628 9887
4595 9872 4594 9878 4594 9972
TIME...MOT...LOC 2035Z 227DEG 22KT 4596 9943
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE3 follow-up statements
084
WWUS53 KBIS 172052
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
352 PM CDT THU MAY 17 2018
NDC021-047-051-172130-
/O.CON.KBIS.SV.W.0004.000000T0000Z-180517T2130Z/
Dickey ND-Logan ND-McIntosh ND-
352 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN DICKEY...SOUTHEASTERN LOGAN AND MCINTOSH COUNTIES...
At 352 PM CDT, a severe thunderstorm was located 5 miles northeast of
Ashley, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
western Dickey...southeastern Logan and McIntosh Counties, including
the following locations: Fredonia, Danzig and Green Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4594 9964 4637 9966 4642 9904 4629 9904
4628 9887 4595 9872 4594 9878
TIME...MOT...LOC 2052Z 241DEG 26KT 4607 9928
HAIL...1.75IN
WIND...60MPH
$$
HARGROVE798
WWUS53 KBIS 172109
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
409 PM CDT THU MAY 17 2018
NDC021-047-051-172130-
/O.CON.KBIS.SV.W.0004.000000T0000Z-180517T2130Z/
Dickey ND-Logan ND-McIntosh ND-
409 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN DICKEY...SOUTHEASTERN LOGAN AND EASTERN MCINTOSH
COUNTIES...
At 408 PM CDT, a severe thunderstorm was located near Ashley, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ashley, Lehr, Forbes and Fredonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4594 9952 4639 9939 4642 9904 4629 9904
4628 9887 4595 9872 4594 9878
TIME...MOT...LOC 2108Z 240DEG 36KT 4608 9933
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE293
WWUS53 KBIS 172125
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
425 PM CDT THU MAY 17 2018
NDC021-047-051-172135-
/O.EXP.KBIS.SV.W.0004.000000T0000Z-180517T2130Z/
Dickey ND-Logan ND-McIntosh ND-
425 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DICKEY...SOUTHEASTERN
LOGAN AND EASTERN MCINTOSH COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern North Dakota.
LAT...LON 4594 9952 4639 9939 4642 9904 4629 9904
4628 9887 4595 9872 4594 9878
TIME...MOT...LOC 2125Z 227DEG 22KT 4614 9924
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:56 PM CDT, 40 minutes earlier.
Area forecast discussion, May 17, 2:56 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 256 PM CDT Thu May 17 2018 .SHORT TERM...(This evening through Friday) Issued at 237 PM CDT Thu May 17 2018 Convection ongoing with the morning activity cooling the surface temperatures resulting in added Convective inhibition to overcome. Currently teh thunderstorms over south central North dakota appear to be elevated and less of a severe threat as a result of the cooling. Tonight, the thunderstorm complex expected to form over western South Dakota will move northeast into Southwest and south central North Dakota this evening and overnight and abundant rainfall still expected across central North Dakota tonight. Isolated severe potential still remains in place later this evening and overnight. Storm total rainfall of 1 to 2 inches still looks reasonable with the abundant PW that models see. Overnight lows in the lower 40s northwest to around 60 southeast. Friday will see the best chance move north then diminish by evening. .LONG TERM...(Friday night through Thursday) Issued at 237 PM CDT Thu May 17 2018 Scattered frost is still possible Saturday morning and Sunday morning as a cold high pressure moves into the region. This may eventually require a frost advisory for portions of teh north central and southwest. Highs both days should be in the 60s to lower 70s. After that a slow moderating trend into the 70s will be seen through the end of the week with slight chances for showers and thunderstorms Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu May 17 2018 Scattered showers and thunderstorms will continue this taf period. Periods of heavier showers and/or severe thunderstorms will result in mvfr cigs/vsbys, favoring the 00z through 12z Friday timeframe. Widespread showers will then continue through the day Friday resulting in continued mvfr cigs and vsbys. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...KS
Hazardous weather outlook, May 17, 3:19 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 319 PM CDT Thu May 17 2018 NDZ001>005-009>013-182030- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 319 PM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening. Some could be strong with winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are possible Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ017>023-025-031>037-040>048-050-051-182030- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 319 PM CDT Thu May 17 2018 /219 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible along and south of Highway 200. The main hazards will be large hail up to golfball size and damaging wind gusts up to 70 mph. A few tornadoes and very heavy rainfall are also possible with severe storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible southeast on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters will likely be needed this afternoon and evening along and south of Highway 200. waa
In the hours before
Special weather statement, May 17, 10:43 AM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1043 AM CDT THU MAY 17 2018
NDZ034-035-046-171630-
Morton ND-Burleigh ND-Emmons ND-
1043 AM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BURLEIGH...
SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES UNTIL 1130 AM
CDT...
At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of St. Anthony, or 24 miles south of Mandan, moving
northeast at 40 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Flasher, Solen, St. Anthony, Fort Rice, Breien, Hazelton Recreation
Area and Huff.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4637 10105 4637 10117 4645 10125 4672 10086
4671 10047 4643 10057 4639 10080 4638 10081
4640 10086 4639 10087 4639 10088 4641 10088
4639 10092 4636 10094 4633 10105
TIME...MOT...LOC 1543Z 237DEG 35KT 4648 10101
SIMOSKOSpecial weather statement, May 17, 11:04 AM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1104 AM CDT THU MAY 17 2018
NDZ047-048-050-051-171645-
La Moure ND-Dickey ND-Logan ND-McIntosh ND-
1104 AM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LAMOURE...
WESTERN DICKEY...SOUTHEASTERN LOGAN AND EASTERN MCINTOSH COUNTIES
UNTIL 1145 AM CDT...
At 1104 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lehr to near Ashley. Movement was northeast at
35 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Ashley, Kulm, Lehr, Fredonia, Danzig and Green Lake.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4633 9952 4649 9906 4629 9887 4596 9893
4594 9918 4594 9947
TIME...MOT...LOC 1604Z 244DEG 29KT 4629 9938 4598 9934
SIMOSKOSpecial weather statement, May 17, 11:52 AM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1152 AM CDT THU MAY 17 2018
NDZ034-045-046-171730-
Sioux ND-Morton ND-Emmons ND-
1152 AM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX...
SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES UNTIL 1230 PM
CDT...
At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm over
Solen, or 19 miles northwest of Fort Yates, moving northeast at 45
mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Hazelton, Solen, Cannon Ball, Prairie Knights Resort, Fort Rice,
Breien, Hazelton Recreation Area and Huff.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4622 10082 4638 10095 4663 10066 4657 10017
4629 10035
TIME...MOT...LOC 1651Z 240DEG 39KT 4635 10079
SIMOSKOLocal storm report, May 17, 12:11 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1211 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 5 SE BANTRY 48.45N 100.53W
05/17/2018 E1.00 INCH MCHENRY ND PUBLIC
HAIL ESTIMATED DURING THE 0900-0930 TIME
FRAME.
&&
RKSpecial weather statement, May 17, 2:48 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Bismarck ND 248 PM CDT THU MAY 17 2018 NDZ036-037-046>048-050-172030- La Moure ND-Kidder ND-Logan ND-McIntosh ND-Stutsman ND-Emmons ND- 248 PM CDT THU MAY 17 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAMOURE... SOUTHEASTERN KIDDER...LOGAN...NORTHERN MCINTOSH...EAST CENTRAL EMMONS AND SOUTHERN STUTSMAN COUNTIES UNTIL 330 PM CDT... At 248 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northwest of Medina to near Strasburg. Movement was east at 35 mph. Penny size hail will be possible with these storms. Locations impacted include... Jamestown, Napoleon, Medina, Wishek, Strasburg, Gackle, Tappen, Streeter, Buchanan, Spiritwood Lake, Cleveland, Lehr, Eldridge, Sydney, Windsor, Fredonia, Crystal Springs, Chase Lake, Burnstad and Danzig. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4612 10021 4705 9949 4714 9847 4607 9924 TIME...MOT...LOC 1948Z 262DEG 30KT 4696 9941 4616 10009 SIMOSKO
Special weather statement, May 17, 3:25 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
325 PM CDT THU MAY 17 2018
NDZ047-050-172100-
Logan ND-McIntosh ND-
325 PM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN AND MCINTOSH
COUNTIES UNTIL 400 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wishek, or 18 miles northwest of Ashley, moving northeast at 40 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Ashley, Wishek, Lehr, Fredonia, Burnstad, Danzig, Green Lake and
Beaver Lake State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4602 9988 4628 9988 4629 9992 4634 9992
4660 9914 4613 9900 4600 9901
TIME...MOT...LOC 2025Z 243DEG 37KT 4626 9960
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:06 PM CDT | Special Weather Statement | BIS | Slope | 24 min |
| May 16, 11:58 PM CDT | Special Weather Statement | BIS | Williams | 47 min |
| May 17, 12:17 AM CDT | Special Weather Statement | BIS | Williams | 43 min |
| May 17, 1:55 AM CDT | Special Weather Statement | BIS | Williams | 50 min |
| May 17, 2:37 AM CDT | Special Weather Statement | BIS | Bowman | 38 min |
| May 17, 3:15 AM CDT | Special Weather Statement | BIS | Bowman | 45 min |
| May 17, 5:36 AM CDT | Special Weather Statement | BIS | Adams | 39 min |
| May 17, 7:15 AM CDT | Special Weather Statement | BIS | Adams | 45 min |
| May 17, 8:09 AM CDT | Special Weather Statement | BIS | Ward | 36 min |
| May 17, 8:18 AM CDT | Special Weather Statement | BIS | LaMoure | 42 min |
| May 17, 8:26 AM CDT | Special Weather Statement | BIS | Dickey | 49 min |
| May 17, 8:33 AM CDT | Special Weather Statement | BIS | McHenry | 42 min |
| May 17, 8:41 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 64 min |
| May 17, 8:49 AM CDT | Special Weather Statement | BIS | Renville | 41 min |
| May 17, 9:54 AM CDT | Special Weather Statement | BIS | Bottineau | 51 min |
| May 17, 10:25 AM CDT | Special Weather Statement | BIS | LaMoure | 50 min |
| May 17, 10:43 AM CDT | Special Weather Statement | BIS | Morton | 47 min |
| May 17, 11:04 AM CDT | Special Weather Statement | BIS | McIntosh | 41 min |
| May 17, 11:52 AM CDT | Special Weather Statement | BIS | Emmons | 38 min |
| May 17, 2:48 PM CDT | Special Weather Statement | BIS | Logan, McIntosh, Stutsman | 42 min |
| May 17, 3:25 PM CDT | Special Weather Statement | BIS | Logan, McIntosh | 35 min |
| May 17, 3:26 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 64 min |
| May 17, 4:52 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 45 min |
| May 17, 5:27 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.